Alabama, 2026

Tornado and Damaging Winds in Alabama, March 9, 2026

March 9, 2026 · NWS BMX · 18 events in 8 counties and zones

A shortwave trough moved through the region on March 9, with a broken line of thunderstorms sliding east-southeastward across Central Alabama during the evening hours. These storms produced sporadic instances of wind damage across the northern half of Central Alabama, with the most concentrated area of damage being across Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A shortwave trough moved through the region on March 9, with a broken line of thunderstorms sliding east-southeastward across Central Alabama during the evening hours. These storms produced sporadic instances of wind damage across the northern half of Central Alabama, with the most concentrated area of damage being across Jefferson County. In addition to straight-line wind damage, an EF-0 tornado was confirmed in western Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 12:14 PM CST, 4 hours 17 minutes earlier. Its key messages:

  • Updated at 105 PM CDT MON MAR 9 2026
  • There is a risk of severe thunderstorms affecting Central Alabama late this afternoon and evening. Threats include damaging wind gusts, large hail and a brief tornado. Brief, minor flooding may occur in downpours.
  • There is a risk of severe thunderstorms affecting Central Alabama late Wednesday. Threats including damaging wind gusts, large hail, and perhaps a few tornadoes. Brief, minor flooding may occur in downpours.
  • There is a medium to high chance for low temperatures reaching the upper 30s Friday morning when conditions may become supportive of patchy frost.
Area forecast discussion, Mar 9, 12:14 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
114 PM CDT Mon Mar 9 2026

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 105 PM CDT MON MAR 9 2026

 - There is a risk of severe thunderstorms affecting Central
   Alabama late this afternoon and evening. Threats include
   damaging wind gusts, large hail and a brief tornado. Brief,
   minor flooding may occur in downpours.

 - There is a risk of severe thunderstorms affecting Central
   Alabama late Wednesday. Threats including damaging wind gusts,
   large hail, and perhaps a few tornadoes. Brief, minor flooding
   may occur in downpours.

 - There is a medium to high chance for low temperatures reaching
   the upper 30s Friday morning when conditions may become
   supportive of patchy frost.

&&

.DISCUSSION...
(This afternoon through Sunday)
Issued at 105 PM CDT MON MAR 9 2026

After the slow burn-off this morning, temperatures are rapidly
warming ahead of a shortwave moving through the MS Valley right
now. The main line of showers and storms will slide across
northern MS and work into northwestern Alabama between 5 to 6 PM
and then slide south and east through the early evening. We are
doing an afternoon balloon launch to see if we can better capture
on the environment ahead of this complex. Models are indicating
that this will be a high cape, but low shear event. More of a
typical MCS event for Central Alabama. Look for the complex to
really increase in forward speed this afternoon and evening. The
primary threats for this will be strong winds and some large hail,
however a brief spin up tornado can not be ruled out, especially
on the leading edge of the line and then storm generated
instability.

As the complex of showers and storms work out of the area Tuesday
morning, a shortwave ridge will slide across the Gulf Coast. Thus
temperatures will increase into the low 80s for a large portion
of Central Alabama. Despite the increase in high pressure there
still could be a few showers/storms in the north and eastern
portions of the area.

For Wednesday, a southern-stream shortwave should merge with
another trough just to its north. By late Wednesday, a large,
sharp trough axis will be on our doorstep, allowing for a large
line of showers and thunderstorms. The models continue to show a
slower trend, with it leaning toward generally a night-time event
for Central Alabama. Shear profiles and weak, but sufficient,
instability will offer a risk for damaging wind gusts and perhaps
a few tornadoes. While this activity will be progressive, high
rainfall rates could cause brief, minor flooding.

A brief dip in temperatures follows Wednesday's storm system. The
coldest period looks to be Friday morning. Guidance has a medium
to high chance for low temperatures slipping into the 30s for
parts of Central Alabama. Forecast winds and relative humidity
suggest patchy frost could be in the cards barring any changes.
Calmer weather conditions are forecast for Saturday and Sunday
with a return to seasonably warm conditions.

16

&&

.AVIATION...
(18Z TAFS)
Issued at 105 PM CDT MON MAR 9 2026

The next 6 hours should be good in terms of flight conditions.
Still a few pockets of MVFR, but VFR overall. The big story will
unfold late this afternoon into tonight as a complex of storms,
currently moving closer to the MS River, will slide into the area
from the west. Strong to severe storms will be possible at the
northern sites, from 23z to 5z. Included tempo for winds and
storms at TCL/BHM and EET. Continued with prob30 for the southern
sites from 3 to 9z. Confidence on major impacts are lower across
MGM and AUO.

16

&&

.FIRE WEATHER...

There are no low RH concerns over the next few days. It wont be
until after Wednesday's strong front that lower dew points return
and promote lower afternoon MinRHs (Thu-Sat in the 30% range).
Winds will be southerly between 5-10 mph on Tuesday, and
southerly around 10-15 mph on Wednesday (shifting to the northwest
overnight). Scattered to numerous thunderstorms are forecast for
late afternoon through tonight, some of which may be severe with
strong wind gusts and large hail. Tuesday is looking quieter and
seasonably warm. A line of showers and thunderstorms is likely
late Wednesday afternoon to night, some of which may be severe. A
period of rain-free weather is forecast late week into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  79  61  82 /  80  30  10  10
Anniston    61  80  62  83 /  80  20  10  10
Birmingham  63  80  65  82 /  80  20  10  20
Tuscaloosa  63  83  64  84 /  60  10  10  20
Calera      63  82  63  84 /  70  10  10  10
Auburn      63  82  63  83 /  70  20  10   0
Montgomery  63  84  64  85 /  40  10  10  10
Troy        63  85  63  85 /  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...16
AVIATION...16

In the hours before

Special weather statement, Mar 9, 3:52 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
452 PM CDT Mon Mar 9 2026

ALZ012-092215-
Lamar AL-
452 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAMAR COUNTY THROUGH 515
PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vernon, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vernon, Bedford, Blooming Grove, Crossville, Hightogy, and Lamar
County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Alabama.

&&

LAT...LON 3383 8824 3384 8795 3368 8795 3370 8825
TIME...MOT...LOC 2151Z 273DEG 42KT 3376 8817

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Mar 9, 4:00 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
500 PM CDT Mon Mar 9 2026

ALZ011-092230-
Marion AL-
500 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION COUNTY
THROUGH 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 10 miles north of Hamilton, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Haleyville, Hackleburg, Bear Creek, Pigeye, Tessner, and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Alabama.

&&

LAT...LON 3431 8770 3431 8764 3430 8763 3418 8763
      3415 8764 3421 8806 3432 8803
TIME...MOT...LOC 2200Z 274DEG 38KT 3429 8794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/Grantham

The radar

The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Winston

When
March 9, 4:31 PM CST to 4:40 PM CST
Where
Winston County, 0.72 mi E of Forkville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.269, -87.537

The National Weather Service surveyed damage northeast of Haleyville from the Forkville area to the Ashridge community and determined it to be the result of straight-line winds. The most concentrated damage was observed at the intersection of Highway 195 and Little Crooked Rd around 5:35 pm CDT, where several structures were damaged. A furniture business sustained roof damage and had a glass door blown out, an open air hay shed was flipped onto an adjacent outbuilding, and a larger garage sustained roof and siding damage. In addition, a smaller three-car shed collapsed and fell into the larger garage. Just east of this, at least five trees were uprooted across Little Crooked Rd, with roofing tin from the garage blown into the fallen trees. This damage was all within 130 yards, with winds estimated up to 75 mph. No other notable damage was observed except for a few trees down along Jim Brown Rd approximately four miles to the southeast.

Thunderstorm Wind, Blount

When
March 9, 5:40 PM CST to 6:05 PM CST
Where
Blount County, 0.63 mi SSW of Brooksville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.162, -86.475

A few trees were downed in the Blountsville, Brookville, and Altoona areas of Blount County.

Thunderstorm Wind, Tuscaloosa

When
March 9, 6:04 PM CST to 6:19 PM CST
Where
Tuscaloosa County, 0.91 mi NE of New Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.579, -87.658

The National Weather Service surveyed damage in northern Tuscaloosa County associated with a severe thunderstorm that moved through the area the previous evening. Only very minimal, sporadic wind damage was observed on Old Jasper Rd, Old Cheatam Rd, and Bagwell Rd, with no spatial continuity between points. This storm later produced the surveyed damage in Jefferson County.

In addition, an 18-wheeler was blown over along Highway 13 near the Tuscaloosa/Fayette county line.

Thunderstorm Wind, Jefferson

When
March 9, 6:26 PM CST to 6:28 PM CST
Where
Jefferson County, 0.9 mi SE of Morris
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.740, -86.810

Trees and power lines were downed in the Morris area.

Thunderstorm Wind, Jefferson

When
March 9, 6:35 PM CST to 6:47 PM CST
Where
Jefferson County, 0.43 mi W of Mud Creek
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.400, -87.157

In addition to an EF-0 tornado that was confirmed in the area, sporadic wind damage as a result of a surge of straight-line winds was observed elsewhere along Lock 17 Rd and Groundhog Rd from near the Providence community to just south of the Groundhog Rd and Mud Creek Rd intersection in the Mud Creek community. The most extensive area of non-tornadic damage was observed to be along Mud Creek Rd south of Groundhog Rd, where several trees were uprooted, minor roof damage occurred to two homes and a small outbuilding, and power poles were broken with lines in the road, causing a portion of the roadway to be closed much of the day following the storm. Winds were estimated at 75 mph here. Very minor, sporadic tree damage was observed in the Adger and North Johns areas, mainly limbs down.

Tornado, Jefferson

When
March 9, 6:40 PM CST to 6:47 PM CST
Where
Jefferson County, 5.75 mi W of Oak Grove to 0.48 mi NNW of Mud Creek
Rating
EF0
Path length
5.83 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.436, -87.248

The National Weather Service surveyed damage in western Jefferson County and determined that an EF-0 tornado occurred, embedded within a larger area of straight-line wind damage. The tornado began south of Lock 17 Rd near Betty Hill Rd, where several softwood trees were uprooted, knocking down power lines. An area of weak rotation was noted on radar associated with this damage and the feature continued to the section of Groundhog Rd in the area of Woods Creek. Here, extensive softwood tree damage was observed, with numerous trees uprooted and smaller trees snapped. Much of the treefall was found to be laying easterly to east-northeasterly, with overall storm motion to the southeast. Minor softwood tree damage associated with the same radar feature was observed along Mud Creek Rd north of the Groundhog Rd intersection, with a couple uprooted trees and several limbs down.

Thunderstorm Wind, Cherokee

When
March 9, 6:40 PM CST to 6:42 PM CST
Where
Cherokee County, 0.63 mi W of Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.179, -85.761

Trees were downed in the Leesburg area.

Thunderstorm Wind, Cherokee

When
March 9, 6:43 PM CST to 6:45 PM CST
Where
Cherokee County, 0.9 mi SW of Blanche
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.360, -85.610

Trees were downed in the Blanche area.

Thunderstorm Wind, Cherokee

When
March 9, 6:45 PM CST to 6:52 PM CST
Where
Cherokee County, 0.5 mi WSW of Gaylesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.268, -85.558

Trees were downed on the north side of Weiss Lake and in the Gaylesville area. The roof was blown of chicken houses just east of Gaylesville.

Thunderstorm Wind, Jefferson

When
March 9, 6:57 PM CST to 6:58 PM CST
Where
Jefferson County, 1.67 mi SSE of Concord
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.448, -87.017

A large oak tree fell on a fence along Hazel Dr.

Thunderstorm Wind, Jefferson

When
March 9, 7:00 PM CST to 7:06 PM CST
Where
Jefferson County, 1.15 mi E of Woodward
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.400, -86.960

Trees and power lines were downed across the Bessemer area, with at least one tree falling on a home.

Thunderstorm Wind, Jefferson

When
March 9, 7:08 PM CST to 7:12 PM CST
Where
Jefferson County, 0.59 mi ENE of Bluff Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.402, -86.860

Trees were downed along Shades Crest Rd.

Thunderstorm Wind, Jefferson

When
March 9, 7:11 PM CST to 7:17 PM CST
Where
Jefferson County, 1.73 mi W of Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.400, -86.810

Trees were downed in the Hoover area.

Thunderstorm Wind, Jefferson

When
March 9, 7:12 PM CST to 7:18 PM CST
Where
Jefferson County, 1.73 mi E of Magella
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.470, -86.800

Trees were downed in the Homewood area.

Thunderstorm Wind, Calhoun

When
March 9, 7:12 PM CST to 7:14 PM CST
Where
Calhoun County, 0.75 mi SE of Mahlep
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.741, -85.872

Trees were down, blocking Halls Chapel Rd.

Thunderstorm Wind, Jefferson

When
March 9, 7:13 PM CST to 7:19 PM CST
Where
Jefferson County, 2.82 mi NNW of Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.440, -86.790

Trees were downed in the Vestavia Hills area.

Thunderstorm Wind, Pickens

When
March 9, 7:23 PM CST to 7:26 PM CST
Where
Pickens County, 2.38 mi SSW of Ethelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.388, -88.236

Several trees were blown down along County Road 75.

Thunderstorm Wind, Talladega

When
March 9, 8:02 PM CST to 8:04 PM CST
Where
Talladega County, 0.96 mi W of Oldfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.198, -86.236

Power lines were downed on the north side of Sylacauga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2026Every state in 2026This day in weather historyThe tornado archive for Alabama, 2026Warnings in Alabama, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313662, 1313663, 1313664, 1313678, 1313667, 1313665, 1313666, 1313668, 1313669, 1313670, 1313671, 1313672, 1313674, 1313676, 1313679, 1313675, 1313677, 1313681.